Alert archive / Iowa / Flash Flood Watches in 2013

Flash Flood Watch 3, NWS Sioux Falls, SD

May 28, 2013Dakota County, Dixon County, Nebraska; 6 counties in South Dakota; 11 counties in Iowa

NWS Sioux Falls, SD issued this flash flood watch at May 28, 2013, 3:23 PM CDT for Dakota County, Dixon County, Nebraska; 6 counties in South Dakota; 11 counties in Iowa. It took effect at May 29, 2013, 7:00 AM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 28, 2013, 3:23 PM CDT (20:23 UTC)
In effect from
May 29, 2013, 7:00 AM CDT
Expired
May 30, 2013, 4:01 AM CDT
In force
21 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WGUS63 KFSD 282023
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT TUE MAY 28 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
070-071-290430-
/O.NEW.KFSD.FF.A.0003.130529T1200Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
323 PM CDT TUE MAY 28 2013

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX 
  AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN 
  SOUTHEAST SOUTH DAKOTA...CLAY...LINCOLN...MCCOOK... 
  MINNEHAHA...TURNER AND UNION. 

* FROM WEDNESDAY MORNING THROUGH EARLY THURSDAY MORNING

* NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
  WEDNESDAY THROUGH WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS
  ARE LIKELY TO PRODUCE TORRENTIAL RAINFALL. GIVEN THE EXTREME
  AMOUNT OF RAIN THAT HAS FALLEN OVER THE WATCH AREA THE PAST FEW
  DAYS...ANY ADDITIONAL SIGNIFICANT RAINFALL WILL LIKELY RESULT IN
  FLASH FLOODING. 

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY LOOKS LIKELY
  WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE WATCH AREA. PEOPLE IN
  THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY
  FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE CAREFUL WHEN
  APPROACHING HIGHWAY DIPS AND UNDERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
6 follow-up statements
972 
WGUS63 KFSD 290250
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT TUE MAY 28 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
070-071-291100-
/O.CON.KFSD.FF.A.0003.130529T1200Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
950 PM CDT TUE MAY 28 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT WEDNESDAY
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN...MCCOOK...MINNEHAHA...TURNER AND 
  UNION. 

* FROM 7 AM CDT WEDNESDAY THROUGH THURSDAY MORNING

* NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
  WEDNESDAY THROUGH WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS
  WILL HAVE THE POTENTIAL TO TO PRODUCE TORRENTIAL RAINFALL...WITH
  THE HEAVIEST RAINS MORE LIKELY LATE WEDNESDAY AFTERNOON THROUGH
  WEDNESDAY NIGHT. GIVEN THE EXTREME AMOUNT OF RAIN THAT HAS FALLEN
  OVER THE WATCH AREA THE PAST FEW DAYS...ANY ADDITIONAL SIGNIFICANT
  RAINFALL WILL LIKELY RESULT IN FLASH FLOODING.

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY LOOKS LIKELY
  WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE WATCH AREA. PEOPLE IN THE
  WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY
  RAINFALL. AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING
  HIGHWAY DIPS AND UNDERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
168 
WGUS63 KFSD 291607
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT WED MAY 29 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
070-071-300015-
/O.CON.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1107 AM CDT WED MAY 29 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN...MCCOOK...MINNEHAHA...TURNER AND 
  UNION. 

* THROUGH THURSDAY MORNING

* NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
  TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL HAVE THE
  POTENTIAL TO TO PRODUCE TORRENTIAL RAINFALL... WITH THE HEAVIEST
  RAINS MORE LIKELY THIS AFTERNOON THROUGH TONIGHT. GIVEN
  THE EXTREME AMOUNT OF RAIN THAT HAS FALLEN OVER THE WATCH AREA
  THE PAST FEW DAYS...ANY ADDITIONAL SIGNIFICANT RAINFALL WILL
  LIKELY RESULT IN FLASH FLOODING.

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY LOOKS 
  LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE WATCH AREA. 
  PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE 
  POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE 
  CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
868 
WGUS63 KFSD 292036
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT WED MAY 29 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
070-071-300445-
/O.CON.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
336 PM CDT WED MAY 29 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN...MCCOOK...MINNEHAHA...TURNER AND 
  UNION. 

* THROUGH THURSDAY MORNING

* NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
  EVENIING INTO TONIGHT. SOME OF THESE THUNDERSTORMS WILL HAVE THE
  POTENTIAL TO TO PRODUCE TORRENTIAL RAINFALL. GIVEN THE EXTREME
  AMOUNT OF RAIN THAT HAS FALLEN OVER THE WATCH AREA THE PAST FEW
  DAYS...ANY ADDITIONAL SIGNIFICANT RAINFALL WILL LIKELY RESULT IN
  FLASH FLOODING.

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY LOOKS 
  LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE WATCH AREA. 
  PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE 
  POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE 
  CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
208 
WGUS63 KFSD 300218
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 PM CDT WED MAY 29 2013

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
070-071-301030-
/O.CON.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-
LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
918 PM CDT WED MAY 29 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...CLAY...LINCOLN...MCCOOK...MINNEHAHA...TURNER AND 
  UNION. 

* UNTIL 7 AM CDT THURSDAY

* NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
  OVERNIGHT. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
  PRODUCE TORRENTIAL RAINFALL...WITH BRIEF RAINFALL RATES AS HIGH AS
  2 TO 4 INCHES PER HOUR AT TIMES. GIVEN THE EXTREME AMOUNT OF RAIN
  THAT HAS FALLEN OVER THE WATCH AREA SINCE THIS PAST WEEKEND...ANY
  ADDITIONAL SIGNIFICANT RAINFALL COULD RESULT IN FLASH FLOODING.

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY IS POSSIBLE
  TONIGHT ACROSS THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
  CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL. AVOID
  LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND
  UNDERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
487 
WGUS63 KFSD 300327
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT WED MAY 29 2013

IAZ001-NEZ013-SDZ061-062-066-067-070-071-300430-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-DIXON-MCCOOK-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...WAKEFIELD...PONCA...ALLEN...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
1027 PM CDT WED MAY 29 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR ALL OF SOUTHEAST SOUTH
DAKOTA...LYON COUNTY IOWA...AND DIXON COUNTY NEBRASKA. WHILE
ADDITIONAL THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...THE THREAT OF
SIGNIFICANT RAINFALL WILL REMAIN EAST OF THE AREA.

$$

IAZ002-003-012>014-020>022-031-032-NEZ014-301130-
/O.CON.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DAKOTA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SOUTH SIOUX CITY
1027 PM CDT WED MAY 29 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA... 
  CHEROKEE...CLAY...DICKINSON...IDA...OBRIEN...OSCEOLA... 
  PLYMOUTH...SIOUX AND WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA. 

* UNTIL 7 AM CDT THURSDAY

* ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA OVERNIGHT. SOME
  OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
  HEAVY RAINFALL. GIVEN THE EXTREME AMOUNT OF RAIN THAT HAS FALLEN
  OVER THE WATCH AREA SINCE THIS PAST WEEKEND...ANY ADDITIONAL
  SIGNIFICANT RAINFALL COULD RESULT IN FLASH FLOODING.

* ADDITIONAL FLASH FLOODING OF ROADWAYS AND PROPERTY IS POSSIBLE 
  TONIGHT ACROSS THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD 
  CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL. 
  AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING 
  HIGHWAY DIPS AND UNDERPASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
456 
WGUS63 KFSD 300901
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT THU MAY 30 2013


IAZ002-003-012>014-020>022-031-032-NEZ014-301015-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-130530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DAKOTA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
SOUTH SIOUX CITY
401 AM CDT THU MAY 30 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND
NORTHEAST NEBRASKA HAS BEEN CANCELLED. HEAVY RAINFALL WILL VERY
LIKELY NOT OCCUR AT THIS POINT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 28, 1:19 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT TUE MAY 28 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 445 AM CDT TUE MAY 28 2013

REMNANTS OF OVERNIGHT CONVECTION MOVING THROUGH THE CWA THIS
MORNING...WITH MCV TRACKING ALONG THE MISSOURI RIVER. MESOANALYSIS
SHOWS VERY LITTLE IN THE WAY OF MUCAPE OVER OUR CWA...AND THUS AS
EXPECTED THE AREA OF RAIN CONTINUES TO WEAKEN. EXPECT THIS TREND TO
CONTINUE THROUGH THE MORNING. ANOTHER MAINLY DRY DAY IS THUS
EXPECTED...WITH LARGE SCALE SUBSIDENCE OVERHEAD. CONCERNED ABOUT
LOW STRATUS AND FOG LINGERING LONGER THAN PREVIOUSLY EXPECTED
THOUGH. FLOW BECOMES PRETTY WEAK TODAY...WITH NOT MUCH OF A PUSH OF
LOW LEVEL DRY AIR. THUS STRATUS SHOULD LINGER THROUGH THE
MORNING...WITH SLOW CLEARING FROM WEST TO EAST THIS AFTERNOON. WENT
AHEAD AND LOWERED HIGHS SEVERAL DEGREES TODAY...ESPECIALLY EAST OF
THE JAMES RIVER. THESE HIGHS ARE MORE IN LINE WITH SOME OF THE NEWER
GUIDANCE SUCH AS THE HRRR AND 4 KM NAM. LOOKING AT READINGS AROUND
70 SOUTHWEST MINNESOTA TO THE MID AND UPPER 70S ALONG THE MISSOURI
RIVER. DAY SHIFT WILL HAVE TO MONITOR TRENDS...AS ADJUSTMENTS UP OR
DOWN AREA LIKELY DEPENDING ON CLOUD COVER EVOLUTION...THUS ANOTHER
LOW CONFIDENCE TEMPERATURE FORECAST.

UNSETTLED WEATHER RETURNS TONIGHT INTO THURSDAY. LOW LEVEL JET
INCREASES AGAIN TONIGHT...ADVECTING IN RICH THETAE AIR AND HIGH
PWATS. MEANWHILE IT SEEMS LIKELY THAT CONVECTION WILL FIRE THIS
AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND WESTERN SOUTH DAKOTA AS
ANOTHER WAVE BEGINS TO EJECT OUT OF THE ROCKIES...AND THIS EVOLUTION
IS SUPPORTED BY ALMOST ALL HI RES GUIDANCE. THIS AREA OF CONVECTION
SHOULD WEAKEN AS IT APPROACHES OUR AREA...AS DESPITE THE THETAE
ADVECTION...WE DRY OUT ENOUGH TODAY THAT WE DONT QUITE COMPLETELY
RECOVER IN TIME. HOWEVER MAY SEE THE LINE OF STORMS MAKE IT INTO OUR
FAR WESTERN COUNTIES AFTER 03Z BEFORE IT DOES DISSIPATE...AND THUS
CAN NOT RULE OUT AN ISOLATED SEVERE WIND GUST WITH THAT ACTIVITY.
EVENTUALLY THE CONTINUED THETAE ADVECTION BECOMES ENOUGH TO SATURATE
US ENOUGH AND DEVELOP ELEVATED INSTABILITY. THUS THOUGHT IS SHOWERS
AND STORMS START BECOMING MORE NUMEROUS BY EARLY WEDNESDAY MORNING
AND THROUGH THE DAY. NOT SEEING MUCH TOO MUCH OF A SEVERE THREAT
WITH THIS ACTIVITY AS SOUNDINGS EXHIBIT MORE OF A HEAVY RAIN
SATURATED THIN CAPE PROFILE. HOWEVER WIND FIELDS ARE STRONGER...THUS
A FEW MARGINAL SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY ANYTIME
WEDNESDAY. TOUGH TO PINPOINT EXACTLY WHERE THE HEAVIEST OF THE RAIN
ENDS UP GOING. BUT HI RES MODEL SOLUTIONS SEEM TO FAVOR MUCH OF THE
HEAVIER ACTIVITY WEDNESDAY ALONG AND EAST OF INTERSTATE 29...WITH
CONVECTION CONTINUOUSLY DEVELOPING ACROSS CENTRAL OR EASTERN
NEBRASKA AND MOVING NORTH NORTHEAST WITH THE MEAN WIND. GIVEN THE
TRAINING POTENTIAL AND HIGH PWATS...WEDNESDAY LOOKS TO BE A DAY WITH
AN ELEVATED FLOODING POTENTIAL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 445 AM CDT TUE MAY 28 2013

WE MAY SEE A BREAK FOR A PERIOD LATER WEDNESDAY AFTERNOON INTO THE
EVENING AS THE TRAINING WAA CONVECTION SHIFTS EAST OF THE CWA.
HOWEVER ATTENTION THEN TURNS YO OUR WEST AS THE MAIN WAVE MOVES INTO
THE PLAINS. A LARGE AREA OF THUNDERSTORMS SHOULD FIRE ACROSS THE
WESTERN PLAINS WITH THIS WAVE...AND THEN MOVE INTO OUR CWA ANYTIME
FROM THE EVENING INTO THE OVERNIGHT. DUE TO CONSIDERABLE CLOUD COVER
INSTABILITY MAY NOT BE TOO HIGH...BUT WIND FIELDS SHOULD BE STRONG
ENOUGH TI SUPPORT ORGANIZED CONVECTION. THUS THINKING OUR GREATEST
SEVERE THREAT MAY END UP BEING WITH THIS ACTIVITY WEDNESDAY EVENING
OR NIGHT. A FEW SUPERCELLS POSSIBLE IN OUR WEST...BUT TIMING
SUGGESTS THAT THE CONVECTION WOULD PROBABLY BE LINEAR BY THE TIME IT
IMPACTS MOST OF OUR CWA...WITH STRONG WINDS THE GREATEST THREAT.
GIVEN THE POTENTIAL OF HEAVY RAIN EARLIER WEDNESDAY...ANY ADDITIONAL
RAIN WOULD ALSO ENHANCE THE FLOODING POTENTIAL.

MODELS CONTINUE TO SPEED UP THE MOVEMENT OF THE WAVE. THUS BY
THURSDAY THE GREATEST THUNDERSTORM THREAT SHOULD BE EAST OF
INTERSTATE 29...AND DURING THE FIRST PORTION OF THE DAY. THUS SEVERE
THREAT ON THURSDAY SHOULD END UP SOUTH AND EAST OF OUR CWA. BY LATER
THURSDAY AFTERNOON INTO THE OVERNIGHT THERE MAY NOT BE MUCH GOING ON
ACROSS OUR AREA. GOING WITH HIGHS IN THE 70S BOTH WEDNESDAY AND
THURSDAY...BUT THIS AGAIN DEPENDENT ON CLOUD COVER. AREAS THAT SEE
SUN COULD REACH THE 80S BOTH DAYS...WHILE 60S ARE A POSSIBILITY
WHERE CLOUDS HOLD TOUGH.

THE PERSISTENT UPPER LOW OVER THE WESTERN UNITED STATES FINALLY
LIFTS NORTHEASTWARD TOWARD ND AND MN LATE THIS WEEK AND THROUGH THE
WEEKEND. THIS MEANS QUIETER WEATHER FOR OUR AREA. ALTHOUGH ONE
CANNOT RULE OUT A FEW SHOWERS OR ISOLATED THUNDERSTORMS IN OUR
FORECAST AREA FRIDAY AND SATURDAY...THE CHANCES OF ANY ONE LOCATION
GETTING A WETTING RAIN IS FAIRLY REMOTE. DRY WEATHER LOOKS TO
PREVAIL ON SUNDAY AND MONDAY. IN RESPONSE TO THE UPPER LOW LIFTING
CLOSER TO THE CANADIAN BORDER...COOL SURFACE HIGH PRESSURE WILL THEN
FILTER DOWN PROMISING MUCH BELOW NORMAL TEMPERATURES FOR THE
WEEKEND. ON FRIDAY AND MONDAY...70S SHOULD BE MORE WIDESPREAD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 114 PM CDT TUE MAY 28 2013

MVFR CEILINGS QUICKLY ADVECTING EAST EARLY THIS AFTERNOON AND
EXPECT THIS TREND TO CONTINUE THROUGH THE EVENING. VFR CONDITIONS
SHOULD PREVAIL MUCH OF THE NIGHT BUT A CLUSTER OF THUNDERSTORMS
SHOULD MOVE FROM THE WESTERN HIGH PLAINS INTO THE AREA AFTER ABOUT
08Z. AHEAD OF THIS CLUSTER ADDITIONAL THUNDERSTORMS MAY DEVELOP
AROUND THE MISSOURI RIVER VALLEY AND ADVECT NORTHWARD WEDNESDAY
MORNING. THE BETTER CHANCE FOR THUNDERSTORMS WILL LIKELY BE FROM
ABOUT 11Z THROUGH 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...CHENARD/MJF
AVIATION...08
Hazardous weather outlook, May 28, 9:53 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT TUE MAY 28 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
953 AM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF THUNDERSTORMS WILL LIKELY FORM LATER THIS AFTERNOON
AND EVENING ACROSS THE NEBRASKA PANHANDLE AND WESTERN SOUTH
DAKOTA. THESE MAY FORM INTO A LINE AND PUSH TOWARDS SOUTH CENTRAL
SOUTH DAKOTA. A FEW WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH
THESE STORMS ACROSS BRULE...CHARLES MIX AND GREGORY COUNTIES.
THIS LINE SHOULD BEGIN TO WEAKEN AS IT PUSHES EAST OF THESE
AREAS. MORE THUNDERSTORMS MAY BEGIN TO FORM OVER NEBRASKA BY
MORNING AND PUSH INTO OUR REGION...BUT THESE ARE GENERALLY NOT
EXPECTED TO BE SEVERE.

FLOODING...
SEVERAL SMALLER STREAMS AND CREEKS MAY CONTINUE TO FLOOD ACROSS
PORTIONS OF NORTHWEST IOWA. ADDITIONAL HEAVY RAIN IS NOT EXPECTED
DURING THE DAY TODAY THOUGH...SO CONDITIONS SHOULD CONTINUE TO
IMPROVE. ADDITIONAL THUNDERSTORMS WITH THE POTENTIAL FOR MORE
HEAVY RAIN MAY BEGIN TO MOVE BACK INTO THE AREA LATE TONIGHT INTO
WEDNESDAY MORNING WHICH COULD PUSH MANY OF THE CREEKS AND STREAMS
BACK TO OR ABOVE BANKFUL.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
RIVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE ACROSS
PORTIONS OF THE AREA WEDNESDAY MORNING. HEAVY RAIN WILL BE THE
BIGGEST THREAT WITH THESE STORMS...WITH FLASH FLOODING
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA AND SOUTHEAST SOUTH
DAKOTA WHERE ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE LOCALIZED
FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE QUARTER SIZE HAIL
AND 60 MPH WIND GUSTS.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED WEDNESDAY EVENING INTO
THE OVERNIGHT. A SLIGHTLY GREATER SEVERE THREAT MAY EXIST WITH
THESE STORMS. HEAVY RAIN...HAIL AND STRONG WINDS WILL BE THE MAIN
RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 900 PM CDT MAINLY IN
CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:55 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld50 min
May 27, 9:14 PM CDTRiver Flood WarningFSDPlymouth, Woodbury25 hr
May 28, 3:30 AM CDTDense Fog AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 2 more6 hr
May 28, 6:22 AM CDTRiver Flood WarningFSDMonona, Woodbury9 hr

Nearby

Flash Flood Watches in Iowa, 2013Flash Flood Watches in South Dakota, 2013Flash Flood Watches in Nebraska, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.